Anyone ever stopped taking thyroid meds cold-turkey by request of doc?

Almost a year ago I had 1/2 of my thyroid & a large mass removed from my thyroid removed. I was taking 75mcg of levothyroxine prior to the surgery even though the endocronoligst was skeptical on whether or not I actually had hypothyroidism and afterwards they put me on 100mcg of levothyroxine even though I requested a smaller dose. Since then I've felt like my eyes were going to pop out, my scalp was really itchy, I gained a bunch of weight, my hair was falling out and have had issues with being able to stay asleep. I had regular blood tests done and was told "everything was fine" each time. I started taking multivitamins and those symptoms seemed to have levelled out. But my cycle has gone wacky recently (heavy, heavy bleeding) and over the past two weeks I was unable to keep my eyes open, yet if I tried to nap I was completely unable to. I started having mental fogginess again, yet my heart was racing. I went to the GP again Monday and told her the new developments. She ordered an immediate blood test. I called for the results today and was told again that everything was fine. I went in to see the GP today and she told me that none of my thyroid levels have changed at all from the last time I had the tests done. I told her I could no longer take the levothyroxine - that yesterday I didn't take it at all as I felt like it was poisoning me and today I took a 1/2 dose and felt better than the rest of the week. I asked if perhaps my remaining thyroid was kicking in and I was getting too much as a result. She thought that could be a real possibility even though my blood tests didn't show elevated levels at all and directed me to stop taking the levothyroxine for the next two week, of course if I feel a lot worse then to go back in to see her right away and she'll get me in to see an endocrinologist again. To NOT have to take thyroid meds would be of course ideal for me, but after being on 100mcg of levothyroxine for a year I am a bit worried about just stopping cold turkey. Has anyone had any experience in a similar situation? Thanks!

7 Replies

  • A big part of me would worry but when you come to think about it it takes time for the dose to build up when we are first prescribed and by the same premiss it doesn't just stop because we stop taking it. What is already in our body is there for a short time at least. If, after several days you feel it very noticeable then take a few days of say 25 to steady you then decrease from that smaller amount by having a tablet free day and then increasing the gaps between.

  • I did and it was a mistake. After a honeymoon period of about two weeks, there was a terrible rebound effect.

  • It does sound as though your medication level is not right. Can you post your latest blood test results here with the ranges so that we can comment better? If taking less thyroxine works so quickly for you (normally it would take a few days to make a difference) then you are obviously quite sensitive to your thyroxine levels, so you need to get them just right. I would suggest that you monitor your symptoms very carefully and if you start to feel hypo then take say 50mcg every day for a while and see how you feel then.

  • Thanks for your responses.

    I didn't actually think to ask for a print out of the numbers- thanks for reminding me, I was a bit out of it. I will request a print out when I go back in next.

    I'm hoping that not taking the meds won't make me feel worse than I have over the past couple of weeks - that actually seems impossible. Even after skipping one day's meds and taking a half dose the next day, the pavement seemed like it was moving like waves when I was walking to the GP (yesterday). Today I do feel odd but nothing is moving that shouldn't be lol (?)....

    I got so sick of feeling like crap for the past year that I pursued other avenues of general support for my system. After extensive online research yesterday I have just figured out that the multi-vitamins I have been taking over the past 2 months are excellent in supporting the thyroid (I had no clue) and perhaps that addition has helped my remaining thyroid to start to function healthily {they have selenium (which helps the thyroid transform t4 to t3), iodine, Magnesium which supports thyroid function, QoQ10 which is an Enzyme used by every cell in the body to convert food to energy etc} plus I have been exercising which helps boost thyroid function. I really had no remote idea that adding these things could actually help my thyroid, so when my symptoms increased I did not put that together with the idea that perhaps my thyroid was kicking back in. Interestingly enough the days I took the levothyroxine as normal, then exercised, had a healthy brunch and took a full dose of my multivitamins with an early dinner are the days that I felt the absolute worst and had symptoms that I now understand to indicate that I had too much thyroid hormones... It is also worth noting that I have cut back my wheat/gluten intake drastically over the past few weeks (I have a reaction when eating wheat) and I will continue to do so along with looking into using essential oils to help balance the production of thyroxine....

  • It can take 4-8 weeks for thyroxine to completely clear your system. You're unlikely to wake up in a day or two completely out of kilter. Try keeping a symptoms diary as you may be able to gauge how much has left your system if you hit a point where you feel well.

    It is possible that your remaining thyroid has spluttered into life and is making you feel over medicated but I would have thought that would have been reflected in your TFT results. Please ask for a print out with lab ref ranges every time you are tested.

    ps I have had to go cold turkey a couple of times for Radioactive Iodine Ablatement (RAI). Likely symptoms are sensitivity to cold and a general slowing down of your system, constipation and fatigue.

  • Your symptoms are confusing - weight gain and hair loss look like hypo. The sleep issue can be due to adrenalin and cortisol.

    A good indicator of your thyroid state is your basal temperature - if it is low you are hypo and need more thyroid hormones.

  • Oh my goodness..Please just get real educated on the use of NDT (natural desiccated thyroid). You are surely going to need more than just some synthetic t4 if you are ever going to feel right. And almost surely a better doc. I probably wont see this again, so you can PM me if you have any questions. Please check the STTM site. (Stop the Thyroid Madness)

You may also like...